Alert archive / Montana / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 46, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Jul 16, 2021, 4:49 PM MDT for Yellowstone County, Montana. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2021, 4:49 PM MDT (22:49 UTC)
- Expired
- Jul 16, 2021, 5:30 PM MDT
- In force
- 41 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Yellowstone County, MT
The radar
The Billings radar (KBLX), 30 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 5:25 PM MDT | TSTM WND DMG | 3 S Huntley, MT | CAMPER TRAILER FLIPPED AND DESTROYED. ONE MOBILE HOME DESTROYED AND ANOTHER DAMAGED. DEBRIS STRUCK POWER LINE AND STARTED A WILDFIRE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.8 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2867 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
295
WUUS55 KBYZ 162249
SVRBYZ
MTC111-162330-
/O.NEW.KBYZ.SV.W.0046.210716T2249Z-210716T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Billings MT
449 PM MDT Fri Jul 16 2021
The National Weather Service in Billings has issued a
* Severe Thunderstorm Warning for...
Southwestern Yellowstone County in south central Montana...
* Until 530 PM MDT.
* At 449 PM MDT, a severe thunderstorm was located over Billings West
End, or near Billings, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Billings, Laurel, Lockwood, Shepherd, Huntley, Billings Heights,
Worden, Billings West End, Ballantine and Acton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4611 10801 4590 10801 4590 10805 4579 10805
4578 10807 4557 10807 4569 10887 4593 10888
TIME...MOT...LOC 2249Z 273DEG 32KT 4577 10867
HAIL...<.75IN
WIND...60MPH
$$
Chambers2 follow-up statements
231
WWUS55 KBYZ 162318
SVSBYZ
Severe Weather Statement
National Weather Service Billings MT
518 PM MDT Fri Jul 16 2021
MTC111-162330-
/O.CON.KBYZ.SV.W.0046.000000T0000Z-210716T2330Z/
Yellowstone MT-
518 PM MDT Fri Jul 16 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SOUTHWESTERN YELLOWSTONE COUNTY...
At 517 PM MDT, a severe thunderstorm was located over Lockwood, or
near Billings, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. The strongest winds are located from
Billings Heights north along US87.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Billings, Lockwood, Shepherd, Huntley, Billings Heights, Worden,
Billings West End and Ballantine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4611 10801 4590 10801 4590 10805 4579 10805
4578 10807 4557 10807 4565 10862 4598 10865
TIME...MOT...LOC 2317Z 268DEG 21KT 4578 10845
HAIL...<.75IN
WIND...60MPH
$$
Chambers404
WWUS55 KBYZ 162327
SVSBYZ
Severe Weather Statement
National Weather Service Billings MT
527 PM MDT Fri Jul 16 2021
MTC111-162336-
/O.EXP.KBYZ.SV.W.0046.000000T0000Z-210716T2330Z/
Yellowstone MT-
527 PM MDT Fri Jul 16 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN YELLOWSTONE
COUNTY WILL EXPIRE AT 530 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds of 40 to 50 mph are still possible with this thunderstorm as
it moves toward Shepherd and Huntley.
LAT...LON 4611 10801 4590 10801 4590 10805 4579 10805
4578 10807 4557 10807 4565 10862 4598 10865
TIME...MOT...LOC 2326Z 273DEG 32KT 4578 10849
$$
ChambersWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:25 PM MDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 16, 3:25 PM MDT, 1 hour 24 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
325 PM MDT Fri Jul 16 2021
.UPDATE...
Per coordination with the Great Falls Office, we have added a heat
advisory for our far western zones (lower elevations). Valid
period is Sunday noon to 9 pm Tuesday. This reflects conditions
which are not quite as extreme and do not persist quite as long as
areas to the east in our Extreme Heat Warning. As ridge axis
slides east a bit at midweek it should allow for some cloud cover
and moderation in temperatures in those far western zones. BT
&&
.DISCUSSION...
...Tonight through Sunday Night...
Weak impulses in the flow around the upper ridge will result in
isolated to widely scattered showers and thunderstorms through the
evening. We suspect convection to be mainly dry or with limited
rainfall, though a couple of stronger cells are possible with
heavy rain just like last evening as precip water is a little
higher in the central and east. Given steep lapse rates and dry
lower levels, gusts 40-50 mph are possible near storms. Look for
smoke and haze to remain, and may inhibit cooling overnight. We
have raised overnight lows over guidance numbers for this reason.
Saturday should be a bit hotter still, but with any isolated
convection limited to the Wyoming border and southeast corner of
Montana. Sunday, the powerful ridge flexes its muscle and
prevents much if any convection over the region as temps continue
to edge upward.
Excessive Heat...we have upgraded the watch to a warning and also
added Fallon, Powder River, Sheridan, WY and eastern Carbon County
zones. As the ridge drifts east a bit at the middle of next week
the worst conditions drift into Custer and Fallon counties into
Thursday. So although things may moderate just a bit in the
western portions of the highlight, we combined all the zones in
the warning to keep it simple and extended the valid period to 9
pm on Thursday. BT
Monday through Friday...
The big story through the extended forecast period continues to be
the continuation of hot and mainly dry conditions across the
region. That said there are a couple of waves crossing the region
through the period that could bring some isolated to scattered
showers/thunder.
Anomalously strong upper ridge remains over the region through
Monday, driving highs a few degrees above 100 degrees in most
locations. Temperatures trend slowly downward through the
remainder of the week as ridging is flattened by waves crossing
the region. Widespread 100 degree readings are expected to stick
around over central zones through Thursday. An Excessive Heat Warning
has been issued across much of the region, valid through
Thursday. Temps finally drop to 90s across the region on Friday.
Min temps will be well above normal through this period. Record
highs, and high minimums temps are expected to be met or broken
at times.
PWAT's begin to climb starting on Monday, as surges of
monsoonal moisture push into the area, bringing a slight chance
for showers/thunderstorms to the area each afternoon and
evening. Best potential will be over and near the mountains, but
would not be surprised to see some activity carry across the
region. Have added lingering pops overnight and into morning
hours.
As for winds, Monday and Tuesday look breezy from Billings
eastward. Have raised winds across the region for Monday and
Tuesday. We will continue to watch this for fire weather concerns.
Gilstad
&&
.AVIATION...
VFR conditions are expected through the TAF period.
Smoke may drop visibilities in some areas to around 4SM for a
brief periods, but the main impact will be to diminish slant range
visibility across the area.
Isolated to scattered high- based thunderstorms are beginning to
develop over western high terrain, and are expected to spread
eastward through the afternoon/evening. Gusty winds will be the
main concern today, but localized reductions in flight conditions
are possible. Gilstad
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Sat Sun Mon Tue Wed Thu
-------------------------------------------------------
BIL 097 067/100 068/102 071/105 072/100 069/098 068/098
2/T 20/H 00/G 00/G 12/T 22/T 22/T
LVM 092 058/096 059/099 061/101 063/096 059/095 059/094
3/T 20/H 00/H 01/G 13/T 23/T 22/T
HDN 098 064/102 064/104 067/107 069/104 066/101 066/101
1/K 20/G 00/G 00/G 11/G 21/G 22/T
MLS 099 070/101 069/103 071/104 073/104 071/101 071/102
1/H 21/G 00/G 00/N 11/G 21/G 21/G
4BQ 095 068/098 068/100 069/100 071/102 072/099 071/100
2/T 21/H 00/U 00/N 11/G 21/U 22/T
BHK 096 067/097 065/100 066/099 067/101 068/100 068/099
2/T 22/T 20/U 10/N 11/N 20/U 21/U
SHR 093 060/097 061/099 061/100 065/100 064/096 063/097
2/T 21/H 00/U 00/U 11/B 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Excessive Heat Warning in effect from noon Saturday to 9 PM
MDT Thursday FOR ZONES
29>34-36-42-57-58-138-139-169-170-173-235.
Heat Advisory in effect from noon Sunday to 9 PM MDT Tuesday
FOR ZONES 40-56-63>66-141-172-228.
WY...Excessive Heat Warning in effect from noon Saturday to 9 PM
MDT Thursday FOR ZONE 199.
&&
weather.gov/billingsHazardous weather outlook, Jul 16, 12:44 PM MDT, 4 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 1244 PM MDT Fri Jul 16 2021 MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228- 235-WYZ198-199-171845- Musselshell-Treasure-Northern Rosebud-Custer-Fallon- Northern Stillwater-Powder River-Carter-Northern Park- Golden Valley-Red Lodge Foothills-Northern Big Horn- Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area- Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains- Southern Big Horn-Southeastern Carbon-Northern Sweet Grass- Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains- Melville Foothills-Northeastern Yellowstone-Southern Wheatland- Southwestern Yellowstone-Northeast Bighorn Mountains- Sheridan Foothills- 1244 PM MDT Fri Jul 16 2021 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT... Extended period of hot temperatures. * WHERE...Southern Montana and northern Wyoming. * WHEN...This weekend through much of next week. * ADDITIONAL DETAILS...Temperatures will rise to a range of 95 to 105 degrees, with most of the lower elevations hitting or exceeding 100 degrees. Overnight lows in the upper 60s to mid 70s will not provide much relief. These factors could pose a significant health risk for heat related illnesses, if precautions are not taken. * ADDITIONAL HAZARD CONCERN...The hot temperatures will be matched with very low humidity (teens for most locations). These hot and dry conditions will lead to increasing fire concerns. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare now for extreme heat. Plan outdoor activities for the cooler part of the day. Plan to check on elderly and pets regularly. Have plenty of water on hand to stay hydrated. Additional graphics can be found at: https://www.weather.gov/billings &&
In the hours before
Special weather statement, Jul 16, 3:50 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Billings MT
350 PM MDT Fri Jul 16 2021
MTZ034-066-141-170-162230-
Beartooth Foothills MT-Northern Carbon MT-Northern Stillwater MT-
Northern Sweet Grass MT-
350 PM MDT Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY...
At 348 PM MDT, Doppler radar was tracking thunderstorms producing
strong wind gusts 11 miles west of Columbus, moving east at 30 mph.
Wind gusts of 50 to 60 mph are possible with these storms. A gust to
63 mph was reported in Big Timber with this activity.
Locations impacted include...
Columbus, Joliet, Absarokee, Reed Point, Halfbreed Lake Wildlife,
Park City, Boyd, Molt, and portions of I-90 from Big Timber to Park
City.
LAT...LON 4596 10892 4596 10890 4569 10890 4568 10888
4544 10888 4554 10975 4588 10972 4599 10892
TIME...MOT...LOC 2148Z 262DEG 28KT 4568 10947
ChambersLocal storm report, Jul 16, 3:54 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
354 PM MDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 AM TSTM WND GST 1 SSE BAKER 46.35N 104.26W
07/16/2021 M52.00 MPH FALLON MT ASOS
&&
TRCSpecial weather statement, Jul 16, 4:28 PM MDT, 21 minutes before
Special Weather Statement...CORRECTED National Weather Service Billings MT 428 PM MDT Fri Jul 16 2021 MTZ034-057-138-169>171-173-235-162315- Bighorn Canyon MT-Southern Big Horn MT-Northern Carbon MT- Southwestern Yellowstone MT-Northern Big Horn MT- Pryor/Northern Bighorn Mountains MT-Northeastern Yellowstone MT- Northern Stillwater MT- 428 PM MDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY... At 418 PM MDT, Doppler radar was tracking thunderstorms producing strong wind gusts over eastern Stillwater county, or 20 miles west of Billings, moving east at 35 mph. Wind gusts of 45 to 55 mph are possible with these storms. These storms produced wind gusts to 63 mph in Big Timber earlier this afternoon. Take cover in a sturdy shelter if storms approach. Locations impacted include... Billings, Laurel, Joliet, Fromberg, Lockwood, Huntley, Pryor, Shepherd, Billings Heights, Worden, Fort Smith, Billings West End, Ballantine, Pompeys Pillar, Edgar, Molt, Silesia, Acton, Park City and Rockvale. LAT...LON 4537 10897 4599 10897 4617 10788 4524 10789 TIME...MOT...LOC 2218Z 264DEG 31KT 4572 10888 Chambers
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 9:31 PM MDT | Special Weather Statement | BYZ | Park | 29 min |
| Jul 16, 11:06 AM MDT | Excessive Heat Warning | BYZ | Big Horn, Carbon, Carter, Custer, Fallon, Golden Valley and 6 more | 6 days |
| Jul 16, 3:14 PM MDT | Heat Advisory | BYZ | Carbon, Golden Valley, Park, Stillwater, Sweet Grass, Wheatland | 3 days |
| Jul 16, 3:50 PM MDT | Special Weather Statement | BYZ | Stillwater | 40 min |
| Jul 16, 4:28 PM MDT | Special Weather Statement | BYZ | Yellowstone | 47 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.